A case of dysgraphia induced by sertraline and a review of official spontaneous adverse reaction databases
Related Experiment Video
Updated: Mar 26, 2026

Thermostabilization, Expression, Purification, and Crystallization of the Human Serotonin Transporter Bound to S-citalopram
Published on: November 27, 2016
M Gentili1, P M Marinaccio2, C Galimberti2
1Unit of Clinical Pharmacology, Department of Biomedical and Clinical Sciences, 'Luigi Sacco' University Hospital, Università di Milano, Milan, Italy.
What Is Known And Objectives:
The occurrence of dysgraphia after sertraline intake has never been reported. The objective was to describe a case of this adverse drug reaction and present a review of similar cases held in international databases with a discussion of the possible pharmacological mechanisms.
Case Summary:
We observed a 60-year-old man who experienced resting tremors, dyskinesia and dysgraphia 2 months after a stepwise increase in sertraline dosing from 50 to 200 mg/day.
What Is New And Conclusion:
Dysgraphia is a possible adverse drug reaction to sertraline, and we suggest that inhibition of extrapyramidal dopaminergic activity might be the pharmacological mechanism.
Related Concept Videos
Antidepressant Drugs: Tricyclics, SSRIs, and SNRIs
Antidepressant Drugs: MAOIs and Other Agents
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Antidepressant Drugs: Overview
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...

